Kansas, 2015

Hail and Damaging Winds in Kansas, August 8, 2015

August 8, 2015 · NWS EAX · 4 events in 2 counties and zones

In a couple rounds of severe thunderstorms early morning storms did some wind damage in eastern Kansas and western Missouri. Later in the day more storms moved in causing some wind damage as well as some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In a couple rounds of severe thunderstorms early morning storms did some wind damage in eastern Kansas and western Missouri. Later in the day more storms moved in causing some wind damage as well as some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 8, 5:34 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 8, 5:34 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT SAT AUG 8 2015

.DISCUSSION...
Issued at 357 AM CDT SAT AUG 8 2015

As was anticipated last night, High Plains convection has congealed
into an overnight MCS, which has made pretty good progression across
northern Kansas, into north central Kansas. Models have had a rough
time resolving exactly how this MCS will behave as it continues east.
NAM consistently indicates that this complex will lose steam as the
night progresses, but HRRR continues to insist that the complex will
continue it, albeit weakening along the way, into the KC metro around
sunrise. General thought as the morning progresses is a bit in the
middle between these two solutions. The low level jet, apparently
helping this complex persist is not very strong, but it also doesn't
appear to weaken much as one gets closer to the KC Metro. However,
with the outflow from these storms already pushing out ahead of the
complex, there is a good bet that stabilization of the effective
layer will gradually occur and the storms will eventually lose their
strength. Have the best chance of rain occurring across the far
northwestern part of the CWA, in NW Missouri and NE Kansas, with
diminishing (but non-zero) chances farther south and east.

The focus then shifts to a complicated and conditional forecast for
Saturday. Heat headlines currently ongoing will be allowed to
continue, however confidence in these abnormally hot temperatures
isn't quite as high as it was yesterday. The aforementioned storm
complex could change the evolution of the heat today across a good
portion of the area. If the HRRR has its way and the complex dives
all the way into the KC Metro it would bring at least some rain into
the morning hours, with likely some cloud debris lingering around
for a good portion of the morning. Even with all these qualifiers
it's still anticipated that the surface will recover, despite the
stable rain cooled air moving through this morning. Expect heat
indices to jump into the 100 to 105 range this afternoon with some
locations perhaps reaching a little higher, mainly along and south
of the MO River.

That leads to the complications and conditions related to the storm
chances later this afternoon and this evening. Mid level flow
continues to reside over the central and northern plains with the
center of the mid level ridge well south of the forecast area in the
eastern southern plains. At the surface an unseasonably deep trough
will form across the central High Plains and eject into the lower
central plains. In response to this low to the west S/SE winds will
pick up during the day, and likely overcome the cooler air, causing
temperatures to jump back into the upper 80s, and very possibly the
lower 90s. Across far northern Missouri, where cloud debris will
likely be the thickest, as well as perhaps along or north of the
warm front temperatures won't get quite as warm as areas along and
south of I-70. Depending on how well skies clear out this afternoon
another round of storms will be possible, most likely across SE
Nebraska, eastward across northern Missouri and southern Iowa. Most
models continue to indicate a scenario where storms indeed fire
later today. The lack of any appreciable mid level support for
ascent this afternoon will exaggerate the capping inversion, which
will keep storms at bay for at least the afternoon, into the evening
hours. By the 22z to 00z time period the low level jet at 850 mb
will pick up in intensity and likely give the final push needed to
get storms to go up, likely in SE Nebraska or NE Kansas. Should these
storms become surface based, which isn't out of the question, a very
impressive thermal and wind profile will be in place to bring some
powerful storms. With the aforementioned SE surface flow, the
strengthening LLJ, as well as the westerly mid level flow around 40
kts. The wind profile will be ample for supercell storms to form
later this evening in the SE Neb/NW Mo/NE Ks area. ML CAPE values
approaching 2000 to 3000 J/KG will provide the necessary instability
to complement the deep layer shear nicely. Given that supercells are
possible, hail and wind would be the most likely hazards with these
storms; however not to be discounted, very impressive hodographs are
present across the area of concern, with very long and clockwise
curved hodographs. This would introduce a rather concerning tornado
risk, especially for early August. Given the weak forcing it's
certainly possible that early storms will be somewhat discreet,
which would increase the concern for supercellular storms. However,
by 00z to 03z the discreet storms will likely congeal into a more
robust complex and drive eastward, likely along the MO/IA border,
bringing a wind and hail threat, along with a flash flooding threat.
Given the LLJ maintenance overnight and PWAT values approaching 2 to
2.5 inches it's possible that areas along and north of HWY 36
tonight could see some flooding and/or flash flooding. By early
Sunday morning expect these storms to have moved off to the east and
chances for rain gradually diminishing through the day on Sunday.

For Sunday, warm conditions will continue for the forecast area,
again, mainly across the southern zones. Anticipate temperatures
again to reach the 90s, with heat indices in the 100 to 105 range
across areas along and south of the MO River. But again, depending
on how the area clears, the areal extent of the heat for Sunday is a
bit up in the air, so will forgo a heat headline for now, but one
may be necessary for areas along and south of the MO River.

For Sunday, into Monday the large ridge will shift a little back to
the west, putting the forecast area under more of an influence of
the large trough over the Great Lakes region as opposed to the
western ridge. A short wave trough will glide through the area on
Monday, which should bring another chance for some rain, as well as
a cooler air mass. For the rest of the week, expect temperatures to
be a bit more comfortable with temperatures generally in the 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 629 AM CDT SAT AUG 8 2015

Morning showers and thunderstorms will likely move out of the area by
mid morning, with VFR conditions prevailing. Winds will pick up out
of the southeast by mid to late morning around 15 to 20 kts. KSTJ
could see some thunderstorm activity later tonight, but the bulk of
it should remain north of KSTJ nearer to the IA/MO border.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING from Noon today to 9 PM CDT this evening
     for KSZ103>105.

MO...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     MOZ011>014-020>023-030-031-038-039-043>046-053-054.

     EXCESSIVE HEAT WARNING from Noon today to 9 PM CDT this evening
     for MOZ028-029-037.

&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Aug 8, 3:20 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT SAT AUG 8 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
420 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON OR THIS EVENING
 ACROSS NORTHEAST KS AND NORTHERN MO. A FEW STRONG TO SEVERE STORMS
 ARE POSSIBLE...AND ALL SEVERE WEATHER HAZARDS ARE A THREAT IN THE
 STRONGEST STORMS...ESPECIALLY NORTH OF U.S. HWY 36.

 HEAT INDICES MAY CLIMB INTO THE 102 TO 106 DEGREE RANGE THIS
 AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A FEW ADDITIONAL STORMS ARE POSSIBLE SUNDAY...BUT ARE NOT EXPECTED
 TO BE SEVERE AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 8, 4:47 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 AM CDT SAT AUG 8 2015

KSZ057-105-081130-
MIAMI KS-JOHNSON KS-
547 AM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND
NORTHWESTERN MIAMI COUNTIES UNTIL 630 AM CDT...

AT 546 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PLEASANT GROVE TO NEAR
CENTROPOLIS...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...DE SOTO...PAOLA...SPRING HILL...
EDGERTON...CLEARVIEW CITY...CLARE AND HILLSDALE.

THIS INCLUDES INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND
215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3854 9486 3862 9506 3897 9505 3897 9479
TIME...MOT...LOC 1046Z 291DEG 28KT 3890 9522 3870 9526

LAFLIN
Special weather statement, Aug 8, 5:45 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 AM CDT SAT AUG 8 2015

KSZ057-081215-
MIAMI KS-
645 AM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL
715 AM CDT...

AT 644 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OSAWATOMIE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLA...OSAWATOMIE AND BEAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 3847 9507 3863 9506 3862 9477 3839 9487
      3839 9489
TIME...MOT...LOC 1144Z 290DEG 15KT 3855 9500

LAFLIN

The radar

The Pleasant Hill radar (KEAX), 67 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Miami

When
August 8, 5:49 AM CST to 5:52 AM CST
Where
Miami County, 3.52 mi WSW of Paola Majeski Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.580, -94.980

Several trees around 6 to 8 inches were down at 295th and Bethel Church.

Thunderstorm Wind, Miami

When
August 8, 6:20 AM CST to 6:23 AM CST
Where
Miami County, 1.48 mi NNW of Fontana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.450, -94.840

Several trees were down just north of Fontana. The trees were 6 to 8 inches in diameter.

Hail, Linn

When
August 8, 6:21 AM CST
Where
Linn County, 0.54 mi W of La Cygne
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.350, -94.760

Thunderstorm Wind, Linn

When
August 8, 10:38 PM CST to 10:41 PM CST
Where
Linn County, 0.69 mi S of Mound City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.140, -94.820

Several power lines were down in Mound City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597700, 597701, 597699, 597702.